RENEW OR SUBSCRIBE TO PPM
Subscription is FREE for qualified healthcare professionals in the US.
16 Articles in Volume 19, Issue #2
Analgesics of the Future: Inside the Potential of Glial Cell Modulators
APPs as Leaders in Pain Management
Cases in Urine Drug Monitoring Interpretation: How to Stay in Control
Complex Chronic Pain Disorders
Efficacy of Chiropractic Care for Back Pain: A Clinical Summary
Hydrodissection for the Treatment of Abdominal Pain Caused by Post-Operative Adhesions
Letters: The Word "Catastrophizing;" AIPM Ceases Operations; Patient Questions
Management of Severe Radiculopathy in a Pregnant Patient
Managing Pain in Adults with Intellectual Disabilities
Pain in the Courtroom: An Excerpt
Q&A with Howard L. Fields: How Patients’ Expectations May Control Pain
Special Report: CGRP Monoclonal Antibodies for Chronic Migraine
The Management of Chronic Overlapping Pain Conditions
Vibration for Chronic Pain
What are the dangers of loperamide abuse?
When Patient Education Fails to Improve Outcomes: A Low Back Pain Case

What are the dangers of loperamide abuse?

Inside the pharmacodynamics and presentation of loperamide including potential abuse and related patient behaviors.
Pages 20-21

Ask the Expert Question: What are the dangers of loperamide abuse?

Answer: Loperamide is a µ-opioid receptor agonist that is available over-the-counter as an anti-diarrheal. Initially placed in Schedule V of the US Controlled Substances Act in 1977, loperamide was taken off schedule and made available without a prescription in 1982 due to its low risk of physical dependence.1 Loperamide has poor oral bioavailability, extensive first-pass metabolism via cytochrome P450 3A4 and 2C8, and does not penetrate the blood-brain barrier, most likely due to P-glycoprotein efflux transporters.2 At recommended doses (4 mg orally for acute diarrhea followed by 2 mg after each loose stool; maximum daily dose of 8 mg/day OTC, 16 mg/day prescription), loperamide is considered safe and effective. Production of opiate-like effects are rare and loperamide is considered to have low abuse potential.3-5 However, at higher than recommended doses, it may cause central nervous system (CNS) effects and doses of up to 50 to 300 mg may induce euphoria.6

Research on Abuse to Date

A study assessing intentional loperamide exposures from 2010 to 2015 reported a 91% increase in intentional loperamide exposure reports to the National Poison Data System (NPDS) from 201 in 2010 to 383 in 2015.3 The National Poison Data System most recently noted 330 reports of intentional, single-substance use of loperamide.7

Loperamide abuse and overdose, such as in doses of 70 mg per day or higher, increases the risk of adverse effects such as CNS depression, respiratory depression, and cardiac toxicity. Cardiac toxicity from overdoses may lead to life-threatening QTc and QRS prolongation, torsades de pointes, Brugada syndrome, ventricular arrhythmias, and cardiac arrest.6 FDA released drug safety communications in 2016 and 2018 addressing the increased reports of cardiac toxicity, urging healthcare providers to advise patients about this risk.8,9 The agency has encouraged manufacturers to use blister packs or single-dose packaging.9

Another study analyzed over 1,290 posts from 2005 to 2011 from an online forum that discussed illicit drugs. Seventy percent of the posts discussed using loperamide (including its brand or slang terms) to self-treat opioid withdrawal. An average of 70 mg of loperamide per day, with references to 100 mg to 200 mg per day, were noted. Twenty-five percent of the posts discussed the potential of loperamide to produce euphoric or analgesic effects. There was no mention of cardiac toxicity.10 With its diversion potential in self-treatment for opioid withdrawal, the medication has been referred to the “poor man’s methadone.”10,11

Cardiac toxicity, defined as syncope, chest pain, cardiac arrhythmia, cardiomegaly, tachycardia, or hypotension, in loperamide abuse is becoming frequent in the literature. Extreme daily intakes (ie, 1200 mg) have been reported and associated with cardiotoxicity.11 A review of the FDA Adverse Event Reporting System (FAERS) from 1985 to 2016 identified 48 cases of serious cardiac adverse events associated with its use. Gastrointestinal, respiratory, neurological toxicities, and deaths were also reported. More than half of these cases were reported after 2010 and 22 were drug-abuse cases. The median daily dose in this study was 250 mg/day with a range of 70 mg to 1600 mg per day.12

Published case reports have also risen. A review examining 54 case reports on PubMed from 1985 to 2016 resulted in 33 of those cases published between 2014 and 2016. Nineteen of those cases reported cardiovascular toxicities, with the majority reported between 2014 and 2016. Of the deaths reported, the main reason for deaths in the study period was using loperamide as an opioid alternative. Some cases reported patients using up to 400 mg per day. Substance use disorder was also prominent in 27 reported cases.2

(Source: 123Rf)

Interactions, Overdoses & Patient Behaviors

Overall presentation and treatment of loperamide overdose is limited to reviews based on experience and case reports.1 Individuals experiencing a loperamide overdose reported with generic symptoms, such as dizziness, fainting, unresponsiveness, shortness of breath, and palpitations.13 The most recent FDA drug safety communication confirms these potential effects and advises patients and consumers to seek medical attention immediately.9

Providers should be aware of individuals taking medications that may interact with and increase plasma concentrations.9 Loperamide is metabolized by cytochrome P450 3A4 and 2C8 while being acted upon P-glycoprotein efflux transporters. P-glycoprotein inhibitors include corticosteroids, quinidine, ketoconazole, protease inhibitors, antineoplastic drugs, verapamil, fluoxetine, and citalopram.2,6,11 Quinidine and ritonavir have been noted to increase loperamide plasma concentrations two- to three-fold.6 Itraconazole, grapefruit juice, omeprazole, cimetidine, and tonic water are CYP3A4 inhibitors while gemfibrozil is a CYP2C8 inhibitor.2,6,11 Itraconazole inhibits CYP3A4 and P-glycoprotein which may increase the plasma concentration of loperamide by 2.9-fold and 3.8-fold, respectively.6

The combination of loperamide and medications that may prolong the QT interval such as Class 1A or Class III antiarrhythmics, antibiotics (ie, moxifloxacin), and methadone are of interest. Methadone may be problematic not only because of its propensity to prolong the QT interval, but for its use in detoxification from opioid abuse and pain management.14 Some patients may be abusing or misusing loperamide to achieve euphoria or treat opioid withdrawal, especially if they do not have access to methadone or opioids and are searching for an inexpensive alternative.2,10 Practitioners should be cognizant of these behaviors and make efforts to educate patients and provide the tools necessary for success.

Supportive therapy is the mainstay of treatment for loperamide overdose.1 In patients who have a history of opioid abuse or recent ingestion of unknown drugs and who present with unstable arrhythmias, prolonged QTc or QRS, and torsades de pointes on the ECG, loperamide overdose should be considered in the differential diagnosis. Acutely, activated charcoal may be attempted if within 2 to 4 hours of ingestion. Naloxone, used in respiratory depression at the lowest effective dose, may reverse opioid-related toxicity.1,2,6,11,13,15

Summary

Loperamide abuse is becoming prominent. Individuals may take large doses to achieve euphoria or to self-treat opioid withdrawal, but at the risk of cardiac toxicity, respiratory depression, and death. Patients may be taking other medications or substances that increase plasma concentrations. Presentation of loperamide overdose may be generic and must be differentiated. While there is information on the treatment and prevalence of loperamide abuse and overdose, there needs to be higher quality evidence. With the opioid crisis highly publicized and the FDA receiving more abuse reports, it has become important for healthcare providers to be aware of this issue. Education of patients, identifying behaviors of abuse and diversion, appropriate prescribing, and support are key to preventing unnecessary toxicity and harm.

Last updated on: April 12, 2019
Continue Reading:
When and How to Wean Patients Off Opioids
close X
SHOW MAIN MENU
SHOW SUB MENU